Indiana, 2008

Flooding in Indiana, January 10 to 19, 2008

January 10 to 19, 2008 · NWS PAH · 2 events in 2 counties and zones

The new year started off as an active one, with numerous systems traversing the region. These systems brought rain, snow, and thunder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The new year started off as an active one, with numerous systems traversing the region. These systems brought rain, snow, and thunder. The frequency of systems caused enough rainfall to push the White River above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 9, 3:39 PM EST, 11 hours 21 minutes earlier.

Area forecast discussion, Jan 9, 3:39 PM EST, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CST WED JAN 9 2008

.DISCUSSION...
LOW PRESSURE WILL DEVELOP ACROSS THE CENTRAL PLAINS TONIGHT AND MOVE
EAST/NORTHEAST ACROSS MISSOURI AND ILLINOIS...REACHING NORTH CENTRAL
INDIANA BY 00Z TOMORROW. THERE WILL BE AN INCREASING CHANCE OF SHOWERS
BEGINNING LATE TONIGHT ACROSS WEST KY...WITH A GOOD CHANCE OF SHOWERS
AND PERHAPS THUNDERSTORMS MOST OF THE AREA THURSDAY. LOWEST POPS
WILL BE ACROSS SE MISSOURI...WITH THE GREATEST CHANCE OF FROM
SOUTHWEST INDIANA INTO THE PENNYRILE REGION OF WEST KENTUCKY. THE
THUNDER THREAT SHOULD BE OVER MAINLY THE EAST 1/2 OF THE AREA.

WEAK HIGH PRESSURE WILL MOVE ACROSS THE REGION THURSDAY NIGHT THROUGH
SATURDAY. SATURDAY NIGHT INTO SUNDAY...A FAST MOVING WEAK NORTHWEST
SYSTEM WILL OFFER UP A SLIGHT CHANCE OF R-/S-. MONDAY AND TUESDAY
HIGH PRESSURE SHOULD RESULT IN DRY WEATHER...AHEAD OF A DEVELOPING
TROF ACROSS THE WEST CENTRAL U.S. WEDNESDAY...LOW PRESSURE WILL DEVELOP
AHEAD OF THE TROF ACROSS THE CENTRAL U.S. FOR NOW...WILL HOLD ON
INTRODUCING POPS. IN TIME...THIS MAY CHANGE SHOULD ADDITIONAL MODELS
SUPPORT THIS DEVELOPING SCENARIO.

THE OVERALL TEMPERATURE TREND WILL BE DOWNWARD THROUGH THE FORECAST
PACKAGE...WITH VALUES RETURNING TO MORE NORMAL READINGS FOR MID
JANUARY.

&&

.AVIATION...
EXPECT SCT-BKN250 WITH NO RESTRICTIONS TO VISIBILITY TO LAST THROUGH
THE EVENING. MID LEVEL CLOUDS WILL OVERSPREAD THE REGION BETWEEN 05
AND 10Z LOWERING TO BKN030-050 BETWEEN 11 TO 13Z. SOUTHEAST WINDS
WILL REMAIN LESS THAN 10 KTS. BY MID-MORNING ON THURSDAY...14 TO
16Z...EXPECT A CHANCE OF SHOWERS WITH VSBYS DROPPING TO BETWEEN 3 AND
5 MILES...KPAH AND KCGI MAY EXPERIENCE MVFR CIGS PRIOR TO 18Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 9, 1:19 PM EST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1219 PM CST WED JAN 9 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1219 PM CST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY...EAST OF A LINE
FROM FAIRFIELD ILLINOIS TO NEW MADRID MISSOURI. OCCASIONAL LIGHTNING
WILL BE THE MAIN HAZARD...ALONG WITH THE POSSIBILITY OF BRIEF HEAVY
RAIN ACROSS THE PENNYRILE REGION OF WEST KENTUCKY...WHICH MAY RESULT
IN REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
January 10, 3:00 AM EST to January 18, 6:00 PM EST
Where
Pike County, 2 mi NNE of Petersburg to 1.46 mi NW of Petersburg
Cause
Heavy Rain
Reported by
Unknown
Coordinates
38.527, -87.266

Minor flooding of the White River occurred. At Petersburg, where flood stage is 16 feet, the river crested at 19.73 feet on the 15th. Minor flooding of low-lying bottomland fields occurred. State Road 257 began to flood. Low oil fields were flooded, and a few local county roads were closed.

Flood, Gibson

When
January 11, 7:00 AM CST to January 19, 7:00 AM CST
Where
Gibson County, 1.23 mi NW of Hazleton to 1.93 mi WNW of Hazleton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.494, -87.544

Minor flooding of the White River occurred. At Hazleton, where flood stage is 16 feet, the river crested at 19.60 feet on the 17th. Low lying oil fields and county roads flooded. High water isolated Pottstown, a river cabin community.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72876, 72879.